Chronic Lyme Diagnosis Leads to Potentially Fatal Drug Reaction
Published online in JAMA Internal Medicine, this case describes a "teachable moment" for clinicians regarding the potentially fatal impact an incorrect diagnosis can have for a patient desperate to find an answer for her chronic symptoms.
The patient, a 45-year-old female, presented to the emergency department with high fever (103° F), diffuse pruritic rash, and nausea. Her medical history included neurological and gastrointestinal complaints for which she received many medical opinions but no clear diagnosis. Prior to her admission, she sought the care of a "Lyme-literate doctor" who diagnosed her with chronic Lyme disease and babesiosis based on tests conducted in a lab which specialized in Lyme testing, albeit the tests had not been validated through serologic studies. Based on these results (with no evidence of Lyme-related rash), the physician decided to treat the patient with multiple antibiotics (doxycycline and minocycline initiated 3 months prior to admission; trimethoprim-sulfamethoxazole initiated 5 weeks prior to admission).
Laboratory work-up at the time of admission revealed the following:
— Eosinophilia: 5000/uL
— Aspartate transaminase: 205 U/L
— Alanine transaminase: 581 U/L
— Alkaline phosphatase: 561 U/L
— Total bilirubin: 9.9mg/dL
— Lyme enzyme immunoassay, babesia antibody testing, blood smear: all negative
Based on the appearance of her rash as well as the high-grade fever, eosinophilia, and liver injury, the clinicians diagnosed her with drug reaction with eosinophilia and systemic symptoms (DRESS), most likely due to one of the antibiotics she was prescribed for her chronic Lyme diagnosis. The patient was treated with methylprednisolone (escalating doses up to 4mg/kg/d) which led to gradual improvement; she was discharged after 2 weeks and was continued on steroids (tapering the dose) for the next 6 months. Cognitive behavioral therapy was recommended to address her chronic fatigue and pain.
In the U.S., "chronic Lyme disease" is a term used by a relatively small group of physicians to describe the chronic symptoms (fatigue, muscle pain) experienced by patients caused by Borrelia burgdorferi infection that is resistant to antibiotics. While substantial evidence to validate the disease is lacking, some clinicians have strongly advocated for this diagnosis and treatment often times consists of long courses of antibiotics. The diagnosis typically comes after long-term complaints of fatigue and pain go undiagnosed by other clinicians; it is also sometimes given based on the results of unproven Lyme tests.
For this patient, a diagnosis of chronic Lyme disease, led to a potentially fatal drug reaction. While DRESS is commonly associated with agents such as carbamazepine and allopurinol, antibiotics, specifically doxycycline, minocycline, and sulfamethoxazole, can also cause this reaction. Symptoms often include widespread maculopapular or erythematous rash and liver involvement and usually begin 2 to 6 weeks after starting the offending agent. Though rare, DRESS can be a life-threatening complication of antibiotic use, which is why these agents should be avoided if there is no clear reason to use them.
While there have been reports of patients who have suffered post-Lyme disease syndrome (fatigue and pain following true Lyme disease), studies have shown that antibiotics are no more effective in treating these symptoms than placebo. "Perhaps the most important factor is the inadequate recognition of the functional somatic syndromes often mislabeled, and mistreated, as chronic Lyme," the authors note. These functional somatic syndromes can include fibromyalgia and chronic fatigue syndrome, both difficult to treat.
For clinicians treating patients who present with similar symptoms, it is important to include functional somatic syndromes in the differential diagnosis. "Some patients respond to psychotherapy, cognitive behavioral therapy, graded exercise regimens, or antidepressants, and clinicians should advocate these safe and evidence-based treatments," the authors conclude.